Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS San Diego, CA

August 15, 2005San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 15, 2005, 5:49 AM PDT for San Bernardino County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2005, 5:49 AM PDT (12:49 UTC)
Expired
Aug 15, 2005, 6:15 AM PDT
In force
26 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 48 km from the middle of the area, began a volume at 12:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 0.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 151249
SVRSGX
CAC071-151315-
/O.NEW.KSGX.SV.W.0039.050815T1249Z-050815T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
549 AM PDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 615 AM PDT

* AT 542 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTHWEST OF CAJON SUMMIT...OR ABOUT 6
  MILES NORTH OF RANCHO CUCAMONGA...AND MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF CAJON SUMMIT BY 615 AM PDT

LAT...LON 3416 11761 3415 11746 3436 11739 3440 11764

$$

MARTIN
1 follow-up statement
000 
WWUS56 KSGX 151315
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
613 AM PDT MON AUG 15 2005

CAC071-151323-
/O.EXP.KSGX.SV.W.0039.000000T0000Z-050815T1315Z/
SAN BERNARDINO CA-
613 AM PDT MON AUG 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SAN BERNARDINO
COUNTY EXPIRED AT 615 AM PDT...

THE THUNDERSTORM HAD WEAKENED SINCE 600 AM AND IS NO LONGER SEVERE.

LAT...LON 3416 11761 3415 11746 3436 11739 3440 11764

$$

MOEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:15 AM PDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 15, 4:15 AM PDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
415 AM PDT MON AUG 15 2005

.SYNOPSIS...A WEAK UPPER LOW OVER THE SOUTHERN CALIFORNIA BIGHT AND
RESIDUAL MONSOONAL MOISTURE WILL BRING SCATTERED THUNDERSTORMS
THROUGH THIS EVENING...MAINLY IN THE MOUNTAINS AND DESERTS. DRIER
SOUTWEST FLOW ALOFT WILL REDUCE THE CHANCES FOR THUNDERSTORMS
WEDNESDAY INTO THE WEEKEND. OVERNIGHT LOW CLOUDS WILL EXTEND INLAND
INTO THE VALLEYS FOR MUCH OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THUNDERSTORMS HAVE CONTINUED TO DEVELOP MUCH OF THE NIGHT ACROSS
SOUTHERN CALIFORNIA IN THE MOIST...UNSTABLE...DIFLUENT AREA TO THE
NORTHEAST OF A WEAK UPPER LOW CENTERED OVER THE SOUTHERN CALIFORNIA
BIGHT. GREATEST ACTIVIY THE PAST COUPLE OF HOURS HAS BEEN ACROSS LOS
ANGELES AND WESTERN SAN BERNARDINO COUNTIES. NEW CELLS CONTINUE TO
DEVELOP AND SPREAD NORTHWARD WITH CELLS EXTENDING AS FAR SOUTH AS
THE SANTA ANA MOUNTAINS. FLASH FLOOD WATCH HAS BEEN ISSUED UNTIL 8
PM FOR THE MOUNTAINS AND DESERTS OF SAN BERNARDINO COUNTY. WHILE
RELATIVELY FAST CELL MOVEMENT AND MODERATE PWS WOULD TEND TO REDUCE
THE POTENTIAL FOR FLASH FLOODING...CELLS HAVE TRAINED OVERNIGHT AND
MAY CONTINUE TO DO SO TODAY GIVEN THE UPPER FORCING. WHILE MOST GAGE
REPORTS HAVE BEEN LESS THAN ONE HALF INCH OVERNIGHT...AN AUTOMATED
SENSOR IN THE SUMMIT VALLEY...EAST OF CAJON PASS...RECORDED 1.73
INCHES. CROSS SECTIONS SHOW DRYING FOR TUESDAY...BUT PERHAPS WITH
STILL ENOUGH RESIDUAL MOISTURE FOR AFTERNOON THUNDERSTORMS.
ALSO...ENOUGH VERTICAL SHEARING FOR AT LEAST AN ISOLATED THREAT FOR
SEVERE THUNDERSTORMS...WIND AND HAIL. VERTICAL SHEAR PROFILE COULD
SUPPORT ISOLATED TORNADO FORMATION IN UPPER DESERT AREAS LATER TODAY.

MODERATELY DEEP MARINE LAYER WILL CONTINUE WEST OF THE MOUNTAINS FOR
MUCH OF THE WEEK WITH OVERNIGHT LOW CLOUDS EXTENDING INLAND INTO THE
VALLEYS. THIS WILL CONTINUE TO MODERATE TEMPERATURES WEST OF THE
MOUNTAINS. BY THE WEEKEND INTO NEXT WEEK...HIGH PRESSURE MAY BEGIN
TO BUILD AND EXPAND WESTWARD ACROSS SOUTHERN CALIFORNIA. THIS SHOULD
BRING WARMING AND A DECREASE IN THE MARINE LAYER. IT MIGHT ALSO
BRING A RETURN OF THE MONSOON.

&&

.AVIATION...UPPER LOW MOVING IN FROM WEST ATOP THE MONSOON AIR MASS
COMING IN FROM THE EAST. AND BELOW ALL THAT IS A 3000 FT MARINE
LAYER TRYING TO MOVE INLAND. LOW CLOUDS ARE ALREADY STARTING TO BE
ERODED BY THE MONSOON. BIGGEST LIGHTNING SHOW THIS SIDE OF TEXAS
CONTINUES IN THE INLAND EMPIRE...THE MOUNTAINS...AND THE UPPER
DESERTS. EXPECT NUMEROUS THUNDERSTORMS AND TURBULENT FLYING
CONDITIONS AS THE UPPER LOW CONTINUES TO MOVE INTO SOUTHERN
CALIFORNIA...INCREASING THE INSTABILITY. STRATUS BASE AT THE COAST
IS ABOUT 2000 FEET MSL WITH TOPS TO 3000 FEET. DESPITE THE DEPTH OF
THE MARINE LAYER...EXPECT IT TO CLEAR BY 17Z.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM MONDAY FOR CAZ055-CAZ060.

&&

PUBLIC...MARTIN
AVIATION...MACKECHNIE
Hazardous weather outlook, Aug 14, 8:45 PM PDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
845 PM PDT SUN AUG 14 2005

CAZ042-043-151100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
400 PM PDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
COASTAL AREAS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.

LARGE SOUTH SWELL WILL CAUSE ABOVE NORMAL SURF ALONG WITH STRONG AND
DANGEROUS RIP CURRENTS WEDNESDAY THROUGH FRIDAY. HIGH TIDES OF OVER
7 FEET DURING THE EVENINGS...COMBINED WITH THE LARGER SURF...COULD
CAUSE MINOR TIDAL OVERFLOW AND BEACH EROSION WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ055-056-058-060-061-062-151100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
845 PM PDT SUN AUG 14 2005

THIS HAZARDOUS OUTLOOK IS FOR THE MOUNTAINS AND DESERTS OF
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT OVER THE
APPLE AND LUCERNE VALLEYS AND SAN BERNARDINO COUNTY MOUNTAINS. LOCAL
HEAVY RAINS...FLASH FLOODING...DANGEROUS LIGHTNING...HAIL AND GUSTY
WINDS WILL BE THREATS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY. SCATTERED TO
POTENTIALLY WIDESPREAD THUNDERSTORMS WILL OCCUR MONDAY...MAINLY IN
THE AFTERNOON INTO EARLY EVENING. THE GREATEST THREAT WILL BE IN SAN
BERNARDINO COUNTY. HEAVY RAINS...FLOODING...DANGEROUS
LIGHTNING...HAIL AND GUSTY WINDS WILL BE THREATS.

THERE IS A MODERATE FLASH FLOOD POTENTIAL RATING MONDAY.
THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED MONDAY AFTERNOON.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:19 AM PDTSevere Thunderstorm WarningSGXSan Bernardino26 min
Aug 15, 5:22 AM PDTFlash Flood WarningSGXSan Bernardino53 min
Aug 15, 4:02 PM PDTFlash Flood WarningSGXSan Bernardino118 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.